Connecticut, 2002

Tornado in Connecticut, June 5, 2002

June 5, 2002 · NWS ALY · 1 event in 1 county or zone

1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 5, 9:00 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 5, 9:00 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1000 PM EDT TUE JUN 5 2002

.DISC...WILL UPDATE ZONES TO REMOVE TORNADO WATCH.  ALSO LATEST
RADAR PIC SHOWING GOOD BAND OF HVY PCPN IN MIDDLE OF CWA.  WILL WORD
ALL ZONES AS SCATTERED SHOWERS AND THUNDERSTORMS UNTIL A LITTLE
AFTER MIDNIGHT...THEN OCCASIONAL RAIN. WILL WORD NORTHERN
ADIRONDACKS AS OCCASIONAL RAIN.

.HYDRO STATUS...PCPN AMTS FROM TSRA AS HIGH AS 3 INCHES.  WILL HAVE
TO KEEP A CLOSE EYE ON RIVERS AND STREAMS IN SCHOHARIE VALLEY AND
MOHAWK VALLEY.

.ALY...NONE.

KOLECI

In the hours before

Local storm report, Jun 5, 8:53 PM EST, 2 hours 2 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
0951PM     WED JUN 05 2002
#1 0000001 000
CNWH WLSR QHQT QTRF APTS WAPT
01056    FILE 28   PD NORWICH NY0082400                      JUN 05-02
TO       NATIONAL WEATHER SERVICE
         COPY SEMO DUTY OFFICER
                   THUNDERSTORM/HIGH WIND REPORT

COUNTY(S) AFFECTED: CHENANGO

LOCATION (INCLUDING TOWN AND NEAREST ROAD): CITY OF NORWICH

DATE AND TIME CONDITION STARTED: 7:35PM   6/5/02
EXTENT OF DAMAGE OR AREAS IN DANGER: HIGH WATER FROM HEAVY RAIN CAUSED STREET
CLOSING,SEWER BACK UP AND MAN HOLE COVER TO LIFT//LIGHTENING STRIKE CAUSED A
WATER PIPE IN A RESIDENCE TO BURST

CHECK ONE:
HAIL SIZE REPORTED
( ) - NO HAIL REPORTED    (X) - LESS THAN 1/2 (PEA)
( ) - 1/2 (MARBLE)       ( ) - 1/2 TO 3/4 (PENNY)
( ) - 3/4 TO 1 (DIME)   ( ) - 1.25 (HALF DOLLAR)
( ) - 1.50 (WALNUT)      ( ) - 1.75 (GOLFBALL)
( ) - 2.00 (HENS EGG)    ( ) - 2.50 (TENNISBALL)
( ) - 2.75 (BASEBALL)    ( ) - 3.00 (TEA CUP)
( ) - 4.00 (GRAPEFRUIT)  ( ) - 4.50 (SOFTBALL)
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
LIGHTNING REPORTED AS ( ) - CLOUD TO CLOUD  (X) - CLOUD TO GROUND
LIGHTNING DAMAGE TO:            ( ) - TREES
( ) - POWER/TELCO POLES   ( ) - POWER/TELCO LINES
( ) - COMM. BUILDINGS     (X) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - CROPS
NUMBER KILLED: 0        NUMBER INJURED: 0

CHECK ONE OR MORE AS APPLICABLE:
HIGH WIND/TSTORM WIND DAMAGE   ( ) - CROPS
( ) - SMALL TREES/SHRUBS  ( ) - LARGE TREES
( ) - COMM. BUILDINGS     ( ) - PRIVATE HOMES
( ) - OUT/FARM BUILDINGS  ( ) - POWER/TELCO POLES
( ) - POWER/TELCO LINES

RELIABLE WIND SPEED REPORTS:     MPH OR    KNOTS
NUMBER KILLED: 0        NUMBER INJURED: 0

FLOODING (IF EXTENSIVE, SEND SEPARATE FLOOD MESSAGE FROM MENU)
(X) - STORM SEWER OVERFLOWS, UNDERPASSES, STREET FLOODING
( ) - LOCAL SMALL CREEKS OVERFLOWING
( ) - STREAMS AND LARGE CREEKS FLOODING (COMPLETE REMARKS W/DAMAGE

REMARKS:

AUTH PHONE #: 607 336-9125

AUTH SGT VAN MILES                        9-53PM

OPER - MILES,VAN L                    2151
Special weather statement, Jun 5, 9:02 PM EST, 1 hour 53 minutes before
CTZ001-MAZ001-NYZ058>061-063>066-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1002 PM EDT WED JUN 5 2002

...STRONG TO LOCALLY SEVERE THUNDERSTORMS POSSIBLE UNTIL MIDNIGHT...

THE TORNADO WATCH HAS BEEN ALLOW TO EXPIRE. HOWEVER...A CLUSTER OF
STRONG TO LOCALLY SEVERE THUNDERSTORMS CONTINUES ACROSS PORTIONS OF
THE BERKSHIRES...SOUTHERN CATSKILLS..MID HUDSON VALLEY AND
LITCHFIELD COUNTY. THE STORMS WILL CONTAIN STRONG GUSTY
WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND TORRENTIAL
RAINFALL. THE THUNDERSTORM ACTIVITY IS EXPECTED TO DIMINISH AND END
AROUND MIDNIGHT.
Special weather statement, Jun 5, 9:10 PM EST, 1 hour 45 minutes before
NYZ032-033-038>043-047>054-VTZ013-014-060300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1010 PM EDT WED JUN 5 2002

...THE THREAT OF SEVERE WEATHER HAS DIMINISHED...

THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE. THE THREAT OF SEVERE
WEATHER HAS ENDED ACROSS THE GREATER CAPITAL DISTRICT...MOHAWK
VALLEY...NORTHERN CATSKILLS...SOUTHERN VERMONT AND THE WESTERN
ADIRONDACKS. THUNDERSTORMS ARE STILL POSSIBLE UNTIL AROUND MIDNIGHT
BUT ARE NOT EXPECTED TO APPROACH SEVERE LIMITS.

SOUTH AND EAST OF THE CAPITAL DISTRICT...LOCALLY STRONG TO SEVERE
THUNDERSTORMS ARE STILL POSSIBLE UNTIL AROUND MIDNIGHT.
Special weather statement, Jun 5, 9:34 PM EST, 1 hour 21 minutes before
NYZ060-061-063>066-060315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1034 PM EDT WED JUN 5 2002

...A STRONG THUNDERSTORM IN COLUMBIA...ULSTER AND DUTCHESS
COUNTIES...

AT 1034 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
JUST NORTHEAST OF LAKE KATRINE...OR 5 MILES SOUTH OF
SAUGERTIES...MOVING EAST AT 25 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF 40
MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

CLERMONT AT 1040 PM EDT...
LIVINGSTON AT 1050 PM EDT...
PINE PLAINS AT 1055 PM EDT...
COPAKE AT 1115 PM EDT...
Local storm report, Jun 5, 10:07 PM EST, 48 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP C
1105PM     WED JUN 05 2002
#1 0000001 000
CADM WLSR QHQT QTRF QFLD CSAP CPAP
01144    FILE 28   SIDNEY STATE POLICE                       JUN 05-02
TO       SP ALBANY

         ROAD CLOSING - STATE ROUTE 235 - T/COVENTRY - CHENANGO COUNTY

HEAVY RAINS CAUSED DAMAGE TO THE WYLIE BROOK CULVERT, UNDERMINING STATE ROUTE
235. NEW YORK STATE DOT ON SCENE TO PROVIDE TRAFFIC CONTROL. UNABLE TO
ASSESS DAMAGE OR ESTIMATE RE-OPENING TIME/DATE UNTIL WATER RESIDES

APPROXIMATELY 3.5 MILES OF STATE ROUTE 235 IS CLOSED. FROM COUNTY ROUTE 30
(LONG HILL RD) SOUTH TO DAVEY ROAD, TOWN OF COVENTRY, CHENANGO COUNTY

AUTH MAJOR WILLIAM J FOLEY                       CORNELL
OPER - RENDO,DOROTHY M                2305
Local storm report, Jun 5, 10:21 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1121 PM EDT WED JUN 05 2002

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    MALTA                     NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES AND WIRES DOWN

0745 PM    MALTA RIDGE               NY   WIND DAMAGE
06/05/02   SARATOGA                       TREE BLOWN OFF HOUSE (FROM
                                          CHANNEL 13)

0759 PM    CARLISLE                  NY   1 INCH HAIL
06/05/02   SCHOHARIE

0800 PM    MALTA                     NY   .75 INCH HAIL
06/05/02   SARATOGA

0800 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0800 PM    SCHENECTADY               NY   WIND DAMAGE
06/05/02   SCHENECTADY                    TREES DOWN

0800 PM    AMSTERDAM                 NY   WIND DAMAGE
06/05/02   MONTGOMERY                     ROOF BLOWN OFF HOUSE.

0810 PM    ROUND LAKE                NY   WIND DAMAGE
06/05/02   SARATOGA                       TREES DOWN

0810 PM    ROUND LAKE                NY   TORNADO
06/05/02   SARATOGA                       POSSIBLE TORNADO ROUND
                                          LAKE TO STILLWATER BETWEEN
                                          810 AND 815 PM.  WILL BE
                                          INVESTIGATED THURSDAY BY
                                          NWS.

0815 PM    COLONIE                   NY   WIND DAMAGE
06/05/02   ALBANY                         TREES AND POWER LINES DOWN

0815 PM    CAMBRIDGE                 NY   WIND DAMAGE
06/05/02   WASHINGTON                     TREES DOWN

0815 PM    STILLWATER                NY   .75 INCH HAIL
06/05/02   SARATOGA

0830 PM    CHARLOTTEVILLE            NY   WIND DAMAGE
06/05/02   SCHOHARIE                      TRESS AND POWER LINES DOWN

0835 PM    VOORHEESVILLE             NY   1 INCH HAIL
06/05/02   ALBANY

0845 PM    EASTON                    NY   WIND DAMAGE
06/05/02   WASHINGTON                     WIRES DOWN

0845 PM    COBLESKILL                NY   WIND DAMAGE
06/05/02   SCHOHARIE                      TREES DOWN

0904 PM    HOOSICK                   NY   WIND DAMAGE
06/05/02   RENSSELAER                     TREES DOWN - ALSO NORTH
                                          HOOSICK

0910 PM    NORTH BENNINGTON          VT   WIND DAMAGE
06/05/02   BENNINGTON                     TREES DOWN

0920 PM    NORTH ADAMS               MA   WIND DAMAGE
06/05/02   BERKSHIRE                      TREES DOWN

0920 PM    ALTAMONT                  NY   WIND DAMAGE
06/05/02   ALBANY                         TREES DOWN

0930 PM    POWNAL                    VT   WIND DAMAGE
06/05/02   BENNINGTON                     TREES DOWN

0940 PM    STOCKPORT                 NY   2 INCH HAIL
06/05/02   COLUMBIA

1000 PM    KINDERHOOK                NY   WIND DAMAGE
06/05/02   COLUMBIA                       TREES AND POWER LINES DOWN
                                          - ALSO IN STOCKPORT

The radar

The Albany radar (KENX), 86 km away, was scanning. The volume nearest the first event began at 03:53 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Litchfield

When
June 5, 10:55 PM EST to 11:00 PM EST
Where
Litchfield County, Salisbury
Rating
F1
Path length
0.1 mi
Path width
50 yd
Property damage
$40,000
Reported by
GENERAL PUBLIC
Coordinates
41.983, -73.417

Thunderstorms erupted during the evening hours of June 5 across eastern New York, along a pre-frontal trough of low pressure. As the line of storms moved into Litchfield County, one cell became tornadic. A thunderstorm cell spawned a tornado, 2.5 miles north of Salisbury. There were two distinct touchdowns. The damage was reported by the general public and was investigated by National Weather Service meteorologist. It exclusively consisted of tree damage. The first touchdown, with a 100 yard-wide swath and a 0.5 mile path length took out a large area of trees, in a herringbone pattern, including many large oak trees up to 20 inches in diameter. The winds were estimated at 110 mph. The twister apparently lifted off the ground, then about a quarter mile east and a little south from the first path, the twister touched down again and knocked down another bunch of oak trees up to a foot in diameter, more indicative of F0 damage .The wind with this touchdown was estimated around 70 mph. The tornado destroyed a total of about 2 acres of healthy mature forest but no injuries or damage to structures was noted.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2002Every state in 2002This day in weather historyThe tornado archive for Connecticut, 2002Warnings in Connecticut, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306185.